Tennessee, 2010

Flash Flood in Tennessee, May 16, 2010

May 16, 2010 · NWS MEG · 1 event in 1 county or zone

Showers and thunderstorms produced very heavy rain across the Memphis metropolitan area during the early morning hours of May 16th, 2010. As a result flash flooding occurred across parts of Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms produced very heavy rain across the Memphis metropolitan area during the early morning hours of May 16th, 2010. As a result flash flooding occurred across parts of Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 10:51 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 15, 10:51 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 PM CDT SAT MAY 15 2010

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1034 PM CDT SAT MAY 15 2010/

UPDATE...

THE MCV THAT PRODUCED HEAVY RAINFALL OVER PHILLIPS AND LEE (AR)
COUNTIES HAS BEEN SHEARED APART AS A WARM FRONT DEVELOPED AND
SURGED TO THE NORTH. A BROKEN LINE OF SHOWERS AND STORMS HAVE
DEVELOPED ALONG THIS FRONT AND THE HEAVY RAINFALL ASSOCIATED WITH
THE MCV HAS DIMINISHED. ANOTHER DISTURBANCE A LITTLE FURTHER
SOUTHWEST WILL TREK NORTHEAST OVERNIGHT AND MAY PRODUCE SOME
ADDITIONAL STORMS. REDUCED POPS FOR TONIGHT TO 50 PERCENT. THE
HEAVY RAINFALL THREAT CONTINUES WITH THE SLOW MOVEMENT OF STORMS
AND THE MOISTURE LADEN AIRMASS IN PLACE SO THE FLASH FLOOD WATCH
LOOKS OK FOR NOW.

WITH THE LIGHT WINDS...ANY BREAKS IN CLOUD COVER COULD PROMOTE THE
DEVELOPMENT OF FOG OVERNIGHT.

BORGHOFF

PREV DISCUSSION... /ISSUED 636 PM CDT SAT MAY 15 2010/

A DECENT MCV OVER SOUTHEAST TEXAS AND LOUISIANA WILL PUSH
NORTHEAST ACROSS THE CENTRAL OR SOUTHERN SECTIONS OF THE MIDSOUTH
AFTER MIDNIGHT. AS IT DOES SO...COPIOUS AMOUNTS OF MOISTURE WITH
PW/S APPROACHING 2.0 INCHES WILL ALSO SURGE NORTH FROM SOUTHERN
ARKANSAS AND CENTRAL MISSISSIPPI.

THE ATMOSPHERE HAS MIXED THIS AFTERNOON OVER PORTIONS OF NORTHEAST
MISSISSIPPI AND POINTS SOUTHEAST SO INSTABILITY HASN/T BEEN AS
ROBUST THERE AS PREVIOUSLY EXPECTED. THIS IS WHAT HAS PREVENTED
MUCH IN THE WAY OF THUNDERSTORM ACTIVITY THERE. MEANWHILE...HEAVY
SHOWERS/THUNDERSTORMS HAVE BEEN ONGOING ALONG THE APPROACHING WARM
FRONT AND MOISTURE GRADIENT OVER COAHOMA AND PHILLIPS COUNTIES. AS
THIS FRONT CONTINUES TO PUSH NORTHEAST...EXPECT THE HEAVY RAIN THREAT
TO SHIFT NORTHEAST THROUGH THE EVENING INTO THE JONESBORO...MEMPHIS...
AND TUPELO AREAS.

ADDITIONAL THUNDERSTORMS...SOME SEVERE OVER NORTHWEST TENNESSEE
SHOULD GRADUALLY WEAKEN THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. DEW POINTS HAVE NOT MIXED OUT UP THERE SO INSTABILITY HAS
BEEN MORE ROBUST. EXPECT THE SEVERE THREAT TO CONTINUE UNTIL ABOUT
01Z.

BECAUSE OF STRONG MOISTURE ADVECTION...PRECIPITABLE WATER VALUES
AROUND 2 INCHES...AND THE FORECASTED SLOW MOVEMENT OF STORMS...
HEAVY RAIN AND FLASH FLOODING WILL BE A POSSIBILITY THROUGH
SUNDAY. FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 00Z MONDAY.

BORGHOFF

PREV DISCUSSION... /ISSUED 345 PM CDT SAT MAY 15 2010/

DISCUSSION...LATEST SURFACE ANALYSIS THIS AFTERNOON CONTINUES TO
INDICATE A QUASI-STATIONARY BOUNDARY LOCATED FROM NORTHWEST
TENNESSEE BACK THROUGH EAST ARKANSAS. TEMPERATURES AS OF 3 PM
CDT ARE IN THE UPPER 70S ACROSS NORTHEAST ARKANSAS...MIDDLE 80S
ACROSS NORTHEAST MISSISSIPPI...AND 80S ELSEWHERE IN BETWEEN.
SEVERE THUNDERSTORM/HEAVY RAINFALL POTENTIAL TONIGHT/SUNDAY IS THE
PREDOMINANT FORECAST CHALLENGE IN THIS AFTERNOON/S FORECAST PACKAGE.

SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...VISIBLE
SATELLITE/WSR-88D RADAR/METAR OBSERVATION TRENDS OVER THE PAST FEW
HOURS HAVE SHOWN A MAJORITY OF THE SHOWER AND THUNDERSTORM
ACTIVITY OCCURRING COINCIDENT WITH DAYTIME INSTABILITY MAINLY
EAST OF THE TENNESSEE RIVER AND ACROSS SOUTHERN MISSISSIPPI
ASSOCIATED WITH A MCV. ACROSS THE FORECAST AREA THIS
AFTERNOON...MOST AREAS HAVE REMAINED DRY AS LOWER DEWPOINT AIR HAS
MOVED INTO THE AREA FOR THE TIME BEING...AND DAYTIME HEATING
HASN/T BEEN ENOUGH TO TRIGGER SHOWERS AND THUNDERSTORMS OTHER THAN
ALONG THE TENNESSEE RIVER AND PORTIONS OF EAST ARKANSAS SOUTH OF
I-40.

NONETHELESS...THE MCV AND ASSOCIATED SHORTWAVE TROUGH OVER
LOUISIANA/SOUTHERN MISSISSIPPI IS EXPECTED TO MOVE UP ACROSS THE
MID SOUTH TONIGHT...PRODUCING SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA TONIGHT. BASED ON LATEST SHORT TERM CONVECTIVE
TRENDS...THINK OVERALL SEVERE THUNDERSTORM THREAT WILL BE LIMITED
WITH HEAVY RAINFALL POSSIBLE.

SHORT TERM MODELS INDICATE A SURFACE LOW WILL DEVELOP ALONG THE
QUASI-STATIONARY BOUNDARY SUNDAY WITH AN UPPER LEVEL TROUGH AXIS
MOVING THROUGH THE LOWER MISSISSIPPI VALLEY SUNDAY NIGHT AND
MONDAY. THIS WILL PRODUCE A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS THE MID SOUTH. AMOUNT OF DAYTIME INSTABILITY
REMAINS A BIG QUESTION FOR SUNDAY AND THINK OVERALL SEVERE WEATHER
THREAT WILL REMAIN LIMITED AT BEST. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GRADUALLY COME TO AN END MONDAY INTO MONDAY
NIGHT AS HIGH PRESSURE BUILDS BACK INTO THE AREA THROUGH THE
REMAINDER OF THE PERIOD.

LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z ECMWF/GFS LONG
RANGE MODELS IN BETTER AGREEMENT THAN YESTERDAY EVENING/S 00Z
MODEL RUN BUT CONTINUE TO SHOW DISAGREEMENT WITH THE DEVELOPMENT
OF AN UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS TOWARDS NEXT
WEEKEND. AS A RESULT...KEPT 20 POPS IN EXISTING FORECAST FOR NEXT
FRIDAY AND SATURDAY.

CJC

&&

.AVIATION...
06Z TAFS

ATMOSPHERIC MOISTURE ACROSS THE MIDSOUTH WILL REMAIN MUCH HIGHER
THAN NORMAL OVERNIGHT. ATMOSPHERIC INSTABILITY HAS WANED SINCE
MIDEVENING...THIS HAS LIMITED COVERAGE OF THUNDER. STILL ENOUGH
INSTABILITY FOR AN ISOLATED THUNDERSTORM NEAR AN UPPER DISTURBANCE
LIFTING SLOWLY NORTH THROUGH NORTH MS.

STILL LOOKING AT MVFR CIGS SPREADING NORTH FROM CENTRAL MS
OVERNIGHT... IN THE WAKE OF THE MIDLEVEL CIRCULATION LIFTING NORTH
THROUGH NORTH MS.

LOOKING AT ONE MORE AFTERNOON OF STORMS SUNDAY... AS AN UPPER LOW
LIFTS NORTH INTO THE OZARKS...TAPPING INTO THE DEEP MOISTURE AND
INSTABILITY OVER THE MIDSOUTH.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  68  82  65  81 /  50  90  60  20
MKL  67  80  64  78 /  50  90  60  20
JBR  65  79  62  77 /  50  90  60  20
TUP  69  82  65  82 /  50  90  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 15, 10:02 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1102 PM CDT SAT MAY 15 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1102 PM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...REST OF TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MIDSOUTH. SCATTERED
THUNDERSTORMSD ARE EXPECTED TONIGHT AND COULD PRODUCE HEAVY RAIN.
THESE STORMS WILL BE SLOW MOVING...SO FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH CONTINUES THROUGH SUNDAY. OCCASIONAL
THUNDERSTORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAIN WITH THE
POSSIBILITY OF FLASH FLOODING.

A STALLED OUT FRONT AND UPPER LEVEL DISTURBANCE WILL COMBINE WITH
AN UNSTABLE ATMOSPHERE TO PRODUCE A FEW STRONG TO PERHAPS SEVERE
THUNDERSTORMS ACROSS THE MID SOUTH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FOR TONIGHT AND SUNDAY.

BORGHOFF

In the hours before

Special weather statement, May 15, 7:26 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
826 PM CDT SAT MAY 15 2010

TNZ020-051-160215-
CROCKETT TN-GIBSON TN-
826 PM CDT SAT MAY 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 PM CDT FOR...

  EAST CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER HUMBOLDT AT 826 PM CDT...MOVING NORTH
AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROCKETT AND GIBSON COUNTIES...INCLUDING LOCATIONS NEAR
HUMBOLDT AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 15, 8:28 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 PM CDT SAT MAY 15 2010

TNZ020-050>052-160300-
CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN-
928 PM CDT SAT MAY 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1000 PM CDT FOR...

  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO PENNY SIZE HAIL AND WINDS TO
40 MPH WAS LOCATED OVER HOLLY GROVE AT 928 PM CDT...MOVING NORTH AT
30 MPH.

PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 15, 8:28 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 PM CDT SAT MAY 15 2010

TNZ003-020-160315-
GIBSON TN-WEAKLEY TN-
928 PM CDT SAT MAY 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...

  EAST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BRADFORD AT 929 PM CDT...MOVING
NORTHEAST AT 25 MPH.

PEOPLE IN GIBSON AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 15, 8:33 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT SAT MAY 15 2010

TNZ020-021-051>055-160315-
CROCKETT TN-DECATUR TN-CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
CHESTER TN-
933 PM CDT SAT MAY 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...

  NORTHERN DECATUR COUNTY IN TENNESSEE...
  SOUTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  EXTREME NORTH CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 7 MILES SOUTH OF ADAIR TO 8
MILES NORTH OF PARSONS AT 933 PM CDT...MOVING NORTH AT 15 MPH.

PEOPLE IN CARROLL...CHESTER...CROCKETT...DECATUR...GIBSON...HENDERSON
AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR JACKSON...
LEXINGTON...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES BEECH LAKE AND PIN OAK LAKE.
Local storm report, May 15, 9:02 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0220 PM     HAIL             7 W HUNTINGDON          36.01N 88.54W
05/14/2010  E1.00 INCH       CARROLL            TN   PUBLIC

0230 PM     FLASH FLOOD      PARIS                   36.30N 88.31W
05/14/2010                   HENRY              TN   EMERGENCY MNGR

            WATER OVER FAIRGROUND ROAD JUST EAST OF PARIS.

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

0300 PM     FLASH FLOOD      MILAN                   35.92N 88.75W
05/14/2010                   GIBSON             TN   LAW ENFORCEMENT

            WATER OVER THE ROAD AT NORTH FIRST STREET AND HIGHWAY 79
            IN MILAN.

0305 PM     TSTM WND DMG     3 SW DECATURVILLE       35.55N 88.16W
05/14/2010                   DECATUR            TN   LAW ENFORCEMENT

            TREES BLOWN DOWN ON BROOKSY THOMPSON ROAD

0400 PM     FLASH FLOOD      7 N PARSONS             35.75N 88.12W
05/14/2010                   DECATUR            TN   EMERGENCY MNGR

            NUMEROUS LOW WATER CROSSING FLOODED FROM EXCESSIVE
            RAINFALL OF 2 TO 3 INCHES IN THE PAST 3 HOURS.

0428 PM     HAIL             PALESTINE               34.97N 90.90W
05/14/2010  E1.75 INCH       ST. FRANCIS        AR   POST OFFICE

0438 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M1.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0440 PM     HAIL             1 N FORREST CITY        35.03N 90.79W
05/14/2010  M0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0445 PM     HAIL             DECATURVILLE            35.58N 88.12W
05/14/2010  E1.00 INCH       DECATUR            TN   POST OFFICE

            HAIL RANGED FROM DIME TO QUARTER SIZE

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M2.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  E1.75 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0500 PM     HEAVY RAIN       HENDERSON               35.44N 88.65W
05/14/2010  U0.00 INCH       CHESTER            TN   TRAINED SPOTTER

            MINOR STREET FLOODING JUST OFF OF NATCHEZ TRACE DRIVE
            INSIDE THE CITY LIMITS. MARBLE SIZE HAIL WAS ALSO
            REPORTED.

0510 PM     FLASH FLOOD      SCOTTS HILL             35.52N 88.25W
05/14/2010                   HENDERSON          TN   EMERGENCY MNGR

            WATER OVER HUGHES ROAD NEAR SCOTTS HILL.

0535 PM     HAIL             3 NE MASSEYVILLE        35.33N 88.68W
05/14/2010  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

0545 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF TCHULAHOMA AND
            WINCHESTER ROAD.

0546 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  M0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF I-240 AND GETWELL RD

0552 PM     HAIL             5 N WHITEHAVEN          35.09N 90.03W
05/14/2010  E1.75 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT UNIVERSITY OF MEMPHIS CAMPUS

0552 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF GETWELL AND AMERICAN WAY
            ROADS.

0602 PM     FLASH FLOOD      WHITEHAVEN              35.02N 90.03W
05/14/2010                   SHELBY             TN   AMATEUR RADIO

            LEFT LANE ON INTERSTATE I-240 NEAR THE I-55 INTERCHANGE
            IS FLOODED

0605 PM     HAIL             4 WNW GERMANTOWN        35.11N 89.86W
05/14/2010  M0.50 INCH       SHELBY             TN   AMATEUR RADIO

            HAIL DIME SIZE AT THE INTERSECTION OF PARK AND MASSEY
            ROADS IN EAST MEMPHIS.

0610 PM     HAIL             ROBINSONVILLE           34.82N 90.32W
05/14/2010  E1.00 INCH       TUNICA             MS   PUBLIC

            FELL AT BEST WESTERN HOTEL

0614 PM     HAIL             2 NE ROBINSONVILLE      34.84N 90.29W
05/14/2010  E0.88 INCH       TUNICA             MS   PUBLIC

0615 PM     HAIL             2 WNW GERMANTOWN        35.10N 89.82W
05/14/2010  E0.50 INCH       SHELBY             TN   AMATEUR RADIO

            DIME SIZE HAIL REPORTED AT POPLAR AND KIRBY ROADS.

0615 PM     HAIL             ARLINGTON               35.28N 89.66W
05/14/2010  E1.75 INCH       SHELBY             TN   TRAINED SPOTTER

0615 PM     HAIL             ARLINGTON               35.28N 89.66W
05/14/2010  E1.00 INCH       SHELBY             TN   PUBLIC

            QUARTER SIZE HAIL REPORTED AT INTERSTATE 40 AND HIGHWAY
            385.

0616 PM     HAIL             ARLINGTON               35.28N 89.66W
05/14/2010  M1.75 INCH       SHELBY             TN   TRAINED SPOTTER

            GOLF BALL HAIL AT HIGHWAY 70 AND AIRLINE RD.

0618 PM     HAIL             1 N GERMANTOWN          35.10N 89.79W
05/14/2010  M0.75 INCH       SHELBY             TN   NWS EMPLOYEE

            FALLING AT THE OFFICE

0618 PM     HAIL             BOLIVAR                 35.26N 89.00W
05/14/2010  E1.00 INCH       HARDEMAN           TN   POST OFFICE

0620 PM     HAIL             BOLIVAR                 35.26N 89.00W
05/14/2010  M0.88 INCH       HARDEMAN           TN   TRAINED SPOTTER

0620 PM     HAIL             1 N GERMANTOWN          35.10N 89.79W
05/14/2010  M1.00 INCH       SHELBY             TN   NWS EMPLOYEE

            FALLING AT THE OFFICE.

0623 PM     HAIL             ARLINGTON               35.28N 89.66W
05/14/2010  E1.25 INCH       SHELBY             TN   TRAINED SPOTTER

            COVERED THE GROUND

0638 PM     HAIL             ROBINSONVILLE           34.82N 90.32W
05/14/2010  E0.50 INCH       TUNICA             MS   LAW ENFORCEMENT

            NUMEROUS REPORTS OF DIME SIZE HAIL ACROSS NORTHERN TUNICA
            COUNTY.

0659 PM     TSTM WND DMG     6 S STANTON             35.38N 89.40W
05/14/2010                   FAYETTE            TN   PUBLIC

            TREES DOWN ON HIGHWAY 222 BETWEEN INTERSTATE 40 AND
            SOMERVILLE.

0700 PM     HAIL             4 S STANTON             35.40N 89.40W
05/14/2010  E1.50 INCH       HAYWOOD            TN   PUBLIC

            1.5 INCH HAIL REPORTED AT A GAS STATION ON INTERSTATE 40
            AND HIGHWAY 222.

0710 PM     TSTM WND DMG     10 N SOMERVILLE         35.38N 89.35W
05/14/2010                   FAYETTE            TN   NWS EMPLOYEE

            A TREE WAS SNAPPED IN EXTREME NORTHERN FAYETTE COUNTY.

0710 PM     HAIL             10 N SOMERVILLE         35.38N 89.35W
05/14/2010  E1.75 INCH       FAYETTE            TN   NWS EMPLOYEE

0722 PM     HAIL             DANCYVILLE              35.42N 89.30W
05/14/2010  E1.75 INCH       HAYWOOD            TN   PUBLIC

0505 PM     HAIL             DRESDEN                 36.28N 88.69W
05/15/2010  E1.00 INCH       WEAKLEY            TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT THE WEAKLEY COUNTY SHERIFF/S OFFICE.

0656 PM     HAIL             1 NW TREZEVANT          36.02N 88.63W
05/15/2010  E1.75 INCH       CARROLL            TN   PUBLIC

0703 PM     HAIL             1 NW TREZEVANT          36.02N 88.63W
05/15/2010  E1.00 INCH       CARROLL            TN   TRAINED SPOTTER

&&

CCD

The radar

The Memphis radar (KNQA), 18 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
May 16, 12:50 AM CST to 1:30 AM CST
Where
Shelby County, 2.72 mi WNW of Lenow to 0.42 mi N of Pisgah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.191, -89.796

Heavy rain produced flash flooding across Eastern Shelby County. Several roads were flooded including Houston Levee Road at Plum Creek Road near Lakeland. The intersection of Dexter Road and Lenow Road was flooded in Cordova. The intersection of Kirby Whitten and Century Center Parkway in Memphis was flooded along with Sycamore View Road and Interstate 40.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230594.